I had the Implanon implanted July of 2011, before that I took the pill. I was fine August of 2011 and come September I got a vaginal infection. Every month since then I started to get either yeast infections or Bacterial Vaginosis in addition to developing a rash under and on the sides of my mouth. This is the first time in my life that I've had infections this frequent (of coarse every now and then a yeast) but NEVER every month and I have never had a problem with acne or a rash being around my mouth. My obgyn says that its not the implanon causing my misery but it's the only thing I changed so it has to be. My general doctor says the rash looks like perioral dermatitsis. I was given antibiotics for ten days and it didn't make it go away. I've been suffering a little over two years. As far as Implanon working, it has done its job. I never bleed (maybe spotting every now and then), I haven't gained weight, and I barely know its there. I've read other reviews and see the pros and cons from women but haven't read of my two concerns. If any one has had or heard of someone having my problems, PLEASE let me know. I hate to have to take it out and it not be the problem. Also, any suggestions on a different birth control that doesn't cause these issues? Thank you for your time!
29 Aug 2013
No birth control cannot cause a vaginal infection. Yeast or bacteria do that. A rash around the mouth if connected to your vaginal problems are usually caused in oral sex. Did you change partners? My husband of 20 yrs gave me chlamydia from the woman he was cheating with.
21 Sep 2013
I actually have been having the same problem I just found out I have BV and all this time I've been getting it reoccurring and not even knowing it was BV. Before even being on birth control I never had BV this frequently my doc said it can come from the pH balance in your body. When you have sex the guys semen if he ejaculates in you has a higher pH level which can throw your pH level off causing the BV. I still think it has something to do with the Implanon or birth control in general. hope this helps
20 Nov 2013
Heyyy. I just took implanon for the same reason and my doctor told me the same thing that the first comment said but bacteria vaginosis from my understanding is not techinically an infection from an outside bacteria it is an over growth of bad bacteria in your vagina messing up the ph. Which I have been researching and it says this imbalance can come from hormones so I took mine out and I will let u know how it goes I took it out for two weeks now and the smell is slowly reducing it's not completely gone but I'll let you know how i progress because it's too soon to tell. I'm going to get tested for BV one time and let you know in a few wks.
19 Apr 2014
Yes it is the implant. I'm extremely in tune with my body and very healthy. I just got mine in January of this year and I haven't been sexually active in over 6 months. I thought I was going crazy so I've had two vaginal exams (cultures) and STD testings and all came back negative both times. I've consistently inquired with my doctor to see if other patients c/o the same problems. She said no so I figured I was a rare & sensitive patient. I've had break through spotting since I had it, extreme vaginal discomfort from a swollen irritated vulva area, fatigue, an annoying odorless brown grainy discharge and I've noticed my hair shedding and breaking off. I have really thick hair and I've never had problems with it falling out... I as well could only pin point this being the only significant change.
I returned to my OBGYN requesting to take it out within 4 weeks of having it she talked me into keeping it in for a little while longer to see if things calmed down & bc of the portion I paid out of pocket. (It cost $600 my copay was $160). I'm not one to waste money but at that point I didn't care. She prescribed a steroid relieve my irritated inside walls and swelling. The discomfort eased until my I started spotting again. I noticed every time I had break through spotting my pH was so different from when I didn't have the implant. I've been on plenty of BC methods and NEVER experienced these type of side effects or symptoms. It's even uncomfortable to wear undergarments. I know the Nexplanon implant has caused all this hormonal disruption to my body. My true reason for taking BC was to ease my menstrual cycles. After going through all this discomfort and stress I'm looking forward to having my normal menstrual. I'd rather deal with that pain than go through this aggrivation. I'm so excited to be getting this thing out of me!!! Good Luck
27 Sep 2014
I'm so glad I read all of this because I thought I was alone.. my doctor said he didn't think it could be coming from the nexplanon. I'm going back to see my gynecologist. I keep having recurring yeast infections and also a rash on my body which one doctor said was yeast and another said was an allergic reaction to something. Meds make it go away till I finish all the pills then its all right back. I wonder if there's something we can take to regulate this cause I don't wanna take it out. :(
1 Oct 2014
I've also been curious about this topic. I got the Nexplanon in March 2014 and have noticed the change in my vagina. I have been getting very bad vaginal fissures with a sore and swollen vagina and reoccurring yeast infections. The vaginal fissures are painful and yes I have been wearing tight panties and have been very stressed lately and just moved to a tropical climate, but this never used to happen. I need to revisit the doc but I am nervous and anxiety ridden all the time and dont know if this is because of the Nexplanon? Anyone know?
27 Oct 2014
Hi I'm completely on you're wave length... I've been suffering with the same issues for 5 years and have previously had issues with other inserted contraceptives. I've been tested for every STI going two, three, four times over... cause nobody knows whats wrong with me. I suffer terrible vaginal swelling, splits in my skin, horrendous itching and a green discharge that pours out of me. It's stressful, I can't have sex if I do I tear or get BV. I have never had BV before and now I couldn't tell you a month that i haven't had it in over two years. Doctors say that its not the implant yet it states on most websites that Vaginitis is a common side effect of the implanon implant. I'm pretty sure it was on the leaflet that the doctor gave me too!! Im at my wits end, I'm tired of being sore, so so sore. Its the first thing on my mind when I wake and last thing on my mind at night.
I have been wondering If I should just take it out but like you guys its doing it's job and the doctors are sure its not the implant. They have me on yet another course of resistant antibiotics and vaginal gel... no changes yet though and the way it feels not any time soon. I've had hormone tests and they too come back fine. I really do believe that my body is resisting the object in me or the balance of its contents is effecting me. Would really appreciate knowing if anyone has taken it out and their symptoms have cleared up.
6 days ago
So, I've been googling this issue for quite some time. I also had a nexplanon implant put in January of 2014. Shortly after insertion ... maybe april I noticed that I started to get fissures in my peri area. I went to the Gyno of course thinking thinking these small cuts were herpes (they weren't blister like, however, herpes can manifest in other forms) got tested; cultured a fissure, labs and everything was negative. This continued on for months. Then in October I developed a yeast infection and pretty much have had one ever since. I also had BV as well. Like many of you my GYN states she didn't think it was the implant causing these issues, however, the implant has been the only new addition. I had two periods in one year while on the implant. I just had my implant removed January 21st, 2015. I'm hoping my symptoms and infection will finally go away. I'll follow up in a week or so to let you ladies know how it's going.
- Implanon Information for Consumers
- Implanon Information for Healthcare Professionals (includes dosage details)
- Side Effects of Implanon (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been on Victoza for 5 months and have developed both a yeast and bacterial infection in my urine (Strep B). I took antibiotics for the urine ...
4 answers • 21 Sep 2011
... her back, front and neck. Is this a common side effect? No sores in mouth or skin shedding. No fever. The bumps look look little red welts.
1 answer • 17 Jan 2014
I've been on the Implanon Implant 3 years last month. I won't have Ins to take it out and replace it for another month. Ive been having ...
1 answer • 4 Apr 2014
I was diagnosed with Herpes in August (clinical diagnosis, negative blood work), but I have little tears, not sores, they don't bleed or ooze, ...
1 answer • 4 Dec 2014